When to quit Imuran...

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined May 2006
Total Posts : 229
   Posted 4/15/2008 7:58 PM (GMT -6)   
So I've started Imuran about 1.5 to 2 months ago now and I have been sick ever since I started it. I was just on entocort 9mg daily and occasional pentasa, and that set of drugs was going very well. I remember telling the GI doc that if I kept feeling this good for the rest of my life I would be content. But now after starting Imuran, it seems everyday is a battle with occasional nausea, and this almost constant warm, acidic yucky feeling in my stomach...I dont even know how to describe it cause it doesn't feel like heartburn cause it feels lower down. Overall, I can't seem to function normally anymore...Should I tell my GI that im going to stop taking Imuran for a week or so and see how I feel? I called him a month ago and he seemed rather adamant that I kept going for awhile on the Imuran, but I feel things aren't getting any better...any advice, or similar stories?? ...and yes I am taking the Imuran at night...150mg/day

Forum Moderator

Date Joined Nov 2003
Total Posts : 7055
   Posted 4/15/2008 11:19 PM (GMT -6)   
Imuran is known for causing stomach upset. Some people just cannot get past the yucky nausea feeling. Two things you could possibly bring up to your GI: 1) reducing the dosage and seeing if that helps reduce the symptoms you are having; 2)switching to 6MP. Some people that have trouble tolerating Imuran do very well on 6MP. Imuran is metabolized in the body into the mercaptopurine which is what 6 MP is.
Moderator Crohn's Disease Forum
CD, Ankylosing Spondylitis, small fiber peripheral neuropathy, avascular necrosis, diffuse connective tissue disease, Sjogren's Syndrome ?

Regular Member

Date Joined May 2006
Total Posts : 229
   Posted 4/16/2008 12:08 AM (GMT -6)   
Yeah, thanks Ides...I should probably give my GI a call about lowering the dose of Imuran, to tie me over til the next visit

Regular Member

Date Joined Jan 2007
Total Posts : 22
   Posted 4/18/2008 7:44 AM (GMT -6)   
I was having the same problem with nausea on the imuran.  I take 100mg a day.  I found taking half the dose when I wake up, then the other half 6 hours later works great for me.  No more stomach upset.  Try this and see if it will help you. 


Veteran Member

Date Joined May 2007
Total Posts : 1488
   Posted 4/18/2008 9:29 PM (GMT -6)   
Give the Imuran a little more time...maybe you could take Bella's suggestion. It took about 4 months for mine to kick in good. Pentasa didn't help me a bit and actually made me sicker.
Dx'd Jan'06, 1st Resection 7/06, Predinsone, Humira, Imuran, B12 injections, Nexium. Secondary conditions: Psorasis, Acne, Fatigue, Joint Pain, Lactose Intolerant, gallstones, fibroid cysts, peri-menopausal.

Elite Member

Date Joined Feb 2004
Total Posts : 20552
   Posted 4/18/2008 11:00 PM (GMT -6)   
You should always discuss these things with your doc before you do anything on your own, they tend to get pissy if you just up and quit taking meds they prescribe to you, as with some meds it can be dangerous to do so.

My bum is broken....there's a big crack down the middle of it!  LOL  :)

Veteran Member

Date Joined Oct 2004
Total Posts : 3042
   Posted 4/19/2008 5:54 AM (GMT -6)   
Hi I have been on Imuran for almost 5 years and have no-side effects from the drug. Don't take on an empty stomach. Make sure you eat before taking the Imuran.
Hi, I am teddybearweiser, I am a male.
I was diagnosed with crohns disease when i was admitted to the hospital

in 1992, in Jan of 1993 I was back in the hospital for surgery for my crohns. I had part of my right colon resectioned with ilecolonstomy.

My GI doctor has me on Asacol, Dicyclomine,Imuran,Celebrex and Remicade. B-12 injection once a month.
Also diagnosed with Osteoarthritis and Rheumatoid Arthritis

Veteran Member

Date Joined Feb 2007
Total Posts : 734
   Posted 4/19/2008 7:22 PM (GMT -6)   
I was on Imuran and getting ready to go on vacation. I went to the ER because I was so sick and nauseated, just felt generally terrible. Elevated liver. They took me off and slowly I got better. I would never take it again, ever!!!!!
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, October 23, 2016 6:57 PM (GMT -6)
There are a total of 2,710,792 posts in 298,933 threads.
View Active Threads

Who's Online
This forum has 153481 registered members. Please welcome our newest member, gmm1tb.
305 Guest(s), 11 Registered Member(s) are currently online.  Details
suzy-q, Gograss, Wilderness, Rodsr, Girlie, Jim_____, Bobby Mac, caramba, Tim Tam, Kar102, multifacetedme

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer